The Spanish Agency of Medicines and Health Products (AEMPS) confirmed that the infants developed the rare syndrome hypertrichosis – which is commonly called “werewolf sundrome because it causes excess hair over the body – after being given mislabelled drugs to treat colic.
The infants were given a preparation of omeprazole, a drug used to treat minor stomach discomfort but the batch was contaminated with minoxidil, a medication for alopecia, according to a statement from AEMPS, which is part of Spain’s Ministry of Health.
A new case was diagnosed on Tuesday bringing the total number of babies with the condition to 17. Ten babies have been affected in Cantabria, four in Andalusia and three in the Valencian region.
“Suddenly my son started growing hair on his forehead, his cheeks, his arms and his legs, even his hands and he developed the eyebrows of a grown man,” Angela Selles, a mother from Granada told El Pais after her son, Uriel, was diagnosed at six-months old.
“It was scary because we didn’t know what was happening to him.”
Una farmacéutica de Málaga causa el síndrome del hombre lobo a 17 bebés https://t.co/jQQfmI6GvN
— EL PAÍS (@el_pais) August 28, 2019
But health chiefs emphasised that the condition faded after the children stopped the contaminated drugs, although it could take months for the excess hair to fall out naturally.
The mix-up was traced to the Farma-Química Sur pharmaceutical plant in Málaga, where the drug were mislabelled when they were repackaged for distribution in Spain.
The factory is now closed due to “serious breaches detected in drug control standards”, reported El Pais.
Parents who have a preparation for babies containing omeprazole that was bought in Spain should visit their pharmacy to check it is not from a contaminated batch.
Health chiefs advise anyone who notices excessive hair growth after using the drug should visit a doctor, they said.